Alert archive / Wyoming / High Wind Warnings in 2022
High Wind Warning 18, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Dec 26, 2022, 2:08 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Dec 27, 2022, 8:00 AM MST. It was in force for 14 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 26, 2022, 2:08 PM MST (21:08 UTC)
- In effect from
- Dec 27, 2022, 8:00 AM MST
- Expired
- Dec 27, 2022, 10:00 PM MST
- In force
- 14 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 27, 10:02 AM MST | NON-TSTM WND GST 75 | 6 Nw Mills, WY | CASPER WY AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
924 WWUS75 KRIW 262108 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 208 PM MST Mon Dec 26 2022 WYZ019-020-271300- /O.UPG.KRIW.HW.A.0013.221227T1500Z-221228T0200Z/ /O.NEW.KRIW.HW.W.0018.221227T1500Z-221228T0200Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 208 PM MST Mon Dec 26 2022 ...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 7 PM MST TUESDAY... * WHAT...Southwest winds 35 to 45 mph with gusts around 65 mph expected. Higher wind gusts may occur on the south side of Casper along Outer Drive. * WHERE...Green Mountains and Rattlesnake Range, and Natrona County Lower Elevations. * WHEN...From 8 AM to 7 PM MST Tuesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Dangerous crosswinds are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
4 follow-up statements
771 WWUS75 KRIW 271058 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 358 AM MST Tue Dec 27 2022 WYZ019-020-280200- /O.CON.KRIW.HW.W.0018.221227T1500Z-221228T0200Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 358 AM MST Tue Dec 27 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 7 PM MST THIS EVENING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph expected. Higher wind gusts may occur on the south side of Casper along Outer Drive. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...From 8 AM this morning to 7 PM MST this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Dangerous crosswinds are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
619 WWUS75 KRIW 271907 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1207 PM MST Tue Dec 27 2022 WYZ019-020-280200- /O.CON.KRIW.HW.W.0018.000000T0000Z-221228T0200Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 1207 PM MST Tue Dec 27 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph. Higher wind gusts may occur on the south side of Casper along Outer Drive. * REPORTS...Wind gusts of 60 to 70 mph have occurred with gusts over 80 mph on Outer Drive on the south side of Casper. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...Until 7 PM MST this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Dangerous crosswinds are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
145 WWUS75 KRIW 280149 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 649 PM MST Tue Dec 27 2022 WYZ019-020-280500- /O.EXT.KRIW.HW.W.0018.000000T0000Z-221228T0500Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 649 PM MST Tue Dec 27 2022 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 10 PM MST THIS EVENING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph. Higher wind gusts may occur on the south side of Casper along Outer Drive. * REPORTS...Wind gusts of 60 to 70 mph have occurred with gusts over 80 mph on Outer Drive on the south side of Casper. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...Until 10 PM MST this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Dangerous crosswinds are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
426 WWUS75 KRIW 280452 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 952 PM MST Tue Dec 27 2022 WYZ019-020-280600- /O.EXP.KRIW.HW.W.0018.000000T0000Z-221228T0500Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 952 PM MST Tue Dec 27 2022 ...HIGH WIND WARNING WILL EXPIRE AT 10 PM MST THIS EVENING... Winds have begun to decrease, so the high wind warning will be allowed to expire. Wind gusts to around 50 mph will continue in the more wind prone locations into the night like the east side of Casper. $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 26, 9:53 AM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Dec 26, 9:53 AM MST, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Riverton WY 953 AM MST Mon Dec 26 2022 .SHORT TERM...(Today through Tuesday) Issued at 145 AM MST Mon Dec 26 2022 Cold pools are getting much shallower and eroding fast, as noted by the daytime highs yesterday. KRIW airport reached 41 due to a modest southwest wind, but downtown Riverton along the river only reached 18 degrees. Southwest flow will continue to moderate temperatures areawide today, with areas in the lee of mountains reaching into the 40s, even with sfc snowpack, higher elevations getting into the 20s, and even the lowest points of the Wind River Basin getting into the lower 30s. The ridge that is bringing the moderated conditions across the region will be shifting to the east as the next trough makes landfall on the PacNW coast Tuesday morning. This will shift winds aloft more from the west and southwest. As the trough comes inland, WY will be in a better diffluent pattern aloft ahead of the trough. This along with increased Pacific moisture will bring snowfall to the western mountains Tuesday into Tuesday night. Higher elevations of the Tetons could receive 8 to 12 inches of snow through Wednesday morning. The placement of the trough will also be favorable for strong winds at higher elevations and across the wind corridor from KRKS to KCPR. Will be posting a High Wind Watch for this region shortly in anticipation. .LONG TERM...(Tuesday night through Sunday) Issued at 145 AM MST Mon Dec 26 2022 The period opens with a jet exit region over WY with a PACNW trough/upper low off the coast of Washington. There are noticeable differences in the 00Z suite of model guidance with the timing of this system. Long-range model guidance (GFS, EC) keeps moisture around longer than the NAM. The former would keep moderate snow across the west through Tuesday night, but the latter would decrease snow intensity Tuesday evening. Regardless, isentropic upslope will continue with westerly flow up and over western mountains, Tuesday night. This will, at a minimum, keep light snow in the forecast Tuesday night into Wednesday morning. There is the possibility for a rain/snow mix for western valleys at the onset of precip Tuesday evening with marginal 700mb temps (-4 to -6 C) for snow. Changeover to all snow would happen quickly as colder air filters in from the west coast Tuesday evening. This trough then digs southeast during the day on Wednesday with a strong upper-level jet on its backside. There is potential for a leeside low to develop in eastern CO during the day on Wednesday as the trough strengthens and the vort max rounds the base of the trough. This would result in a fairly impressive band of precip from Sweetwater up into Johnson County and areas eastward, Wednesday evening into Wednesday night. It would be predominantly snow with a rain/snow mix possible initially. Again, a similar transition to all snow is likely to occur quickly as colder air pushes east. Another wave of energy on the backside of the trough pushes into WY Friday into Friday night with more snow chances for the west. Then another trough comes barreling through Saturday night into Sunday with possible snow chances for all with this system. The good news is no arctic shots are expected through the long term period with typical winter temperatures expected. With how active the pattern is expected to be there will be wind. Per usual, the windiest area will be along the Wind Corridor from Rock Springs to Casper, but it's likely most of the CWA will have breezy wind at times. Wind will remain quite elevated Tuesday night with the previously mentioned high wind event winding down. Wind will gradually die down Tuesday night and will be much lighter Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday) Issued at 940 AM MST Mon Dec 26 2022 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals. VFR conditions will occur through 12Z Tuesday. Local MVFR conditions are possible in the west due to lower ceilings and patchy fog. Snow will occur over the mountain tops through 12Z. After 12Z Tue, snow will develop over the west and increase in coverage by 18Z Tue with MVFR to IFR conditions. This includes KJAC terminal. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals. VFR conditions will occur through the period. Gusty wind at KCPR will continue through the period. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 145 AM MST Mon Dec 26 2022 Tranquil conditions expected today with high pressure in the region. Mixing heights will remain low with low level inversion holding in place. Tuesday will be a windy day, with higher elevations reaching gusts of 40 to 60 mph, and gusts of 40 to 60 also across Natrona County in the afternoon. The next system moves into the western Mountains on Monday, with accumulating snowfall likely. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Tuesday morning through Tuesday evening for WYZ019-020. && SHORT TERM...Straub LONG TERM...Rowe AVIATION...AR FIRE WEATHER...Straub
Hazardous weather outlook, Dec 26, 3:39 AM MST, 10 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 339 AM MST Mon Dec 26 2022 WYZ001>020-022>030-271245- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 339 AM MST Mon Dec 26 2022 ...High Wind Watch in effect Tuesday for central Wyoming... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday and Wednesday...A chance of snow in the west. Tuesday...Gusty winds will develop along higher elevations, and from Rock Springs to Casper. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 2:10 AM MST | High Wind Watch | RIW | Fremont, Natrona, Sweetwater | 12 hr |
| Dec 26, 3:10 PM MST | Winter Storm Warning | RIW | Fremont, Lincoln, Park, Sublette, Teton | 39 hr |
| Dec 26, 3:10 PM MST | Winter Weather Advisory | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 39 hr |
Nearby
High Wind Warnings in Wyoming, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.